Glyxambi
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 1650
  • Home
  • Print this page
  • Email this page


 
   Table of Contents      
LETTER TO THE EDITOR
Year : 2015  |  Volume : 63  |  Issue : 5  |  Page : 467-468

Sterile endophthalmitis following intravitreal triamcinolone acetonide in July 2010


1 Department of Ophthalmology, Kangwon National University Hospital, Chuncheon, Korea
2 Department of Ophthalmology, Kyung Hee University Hospital, Kyung Hee University, Seoul, Korea

Date of Web Publication2-Jul-2015

Correspondence Address:
Prof. Seung-Young Yu
#1 Hoegi-Dong, Dongdaemun-gu, Seoul 130-702
Korea
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0301-4738.159906

Rights and Permissions

How to cite this article:
Kim M, Yu SY, Kwak HW. Sterile endophthalmitis following intravitreal triamcinolone acetonide in July 2010. Indian J Ophthalmol 2015;63:467-8

How to cite this URL:
Kim M, Yu SY, Kwak HW. Sterile endophthalmitis following intravitreal triamcinolone acetonide in July 2010. Indian J Ophthalmol [serial online] 2015 [cited 2019 Jun 19];63:467-8. Available from: http://www.ijo.in/text.asp?2015/63/5/467/159906

Dear Editor,

Sterile endophthalmitis is defined as true intraocular inflammation following intravitreal injection of triamcinolone acetonide (IVTA) that cannot be attributed to an infectious process. [1] We report three cases of sterile endophthalmitis that occurred in July 2010.

A 49-year-old male patient was treated with IVTA for diabetic macular edema (DME) in his left eye. Two days after the injection, the patient complained of ocular discomfort. His vision was 20/400, which was the same as before IVTA. Slit lamp examination showed 1 mm hypopyon in the anterior chamber. B-scan showed vitreous opacities [Figure 1]. The vitreous culture was performed, followed by intravitreal injection of vancomycin and ceftazidime. The result of vitreous culture was negative. Furthermore, he was treated with oral moxifloxacin and topical prednisolone acetate and moxifloxacin. At 2 weeks after IVTA, the anterior chamber become clear and the hypopyon resolved completely, but the diffuse vitreous haze remained. At 2 months follow-up, visual acuity (VA) had improved to 20/100.
Figure 1: Slit-lamp photograph and B-scan ultrasonography of case 1. (a) Slit-lamp photograph revealed hypopyon and conjunctival hyperemia. (b) B-scan ultrasonography showed dense vitreous opacities

Click here to view


A 57-year-old male patient was treated with IVTA for panuveitis in his left eye. At the first visit on day 1 after IVTA, corneal edema, a severe anterior chamber reaction with hypopyon, and conjunctival hyperemia were detected in the left eye. His VA had decreased from 20/200 to 20/400, but the patient denied having ocular pain. Because of the vitreous inflammation, he was treated with oral moxifloxacin and topical prednisolone acetate, and moxifloxacin, but no vitreous sample was obtained. The inflammation was completely resolved in 2 weeks with the improvement of VA to 20/100.

A 59-year-old male patient was seen for a scheduled examination 1-day after IVTA in the right eye for treatment of DME. His VA dropped from 20/200 to counting fingers. He denied having any pain. He had a 1 mm area of hypopyon with flare. Fundus examination revealed vitreous opacities. Vitreous culture was promptly performed, followed by intravitreal injection of vancomycin and ceftazidime. In addition, oral moxifloxacin and topical prednisolone acetate, and moxifloxacin were started. The results of the vitreous culture were negative. Hypopyon resolved in 3 days, and after the 1 st week, the anterior chamber and vitreous reaction had cleared.

Intravitreal injection of triamcinolone acetonide was performed in 10 eyes in July 2010, and sterile endophthalmitis occurred in three eyes among them. We believe that all three cases represent sterile endophthalmitis that may have resulted from a toxic reaction to the drug or a contaminant in the vials. [2] Actually, the vial of triamcinolone acetonide changed in summer 2010 [Figure 2]. The presence of an endotoxin might have contributed to the development of sterile endophthalmitis in these patients, but this could not be confirmed.
Figure 2: Change of vial in summer 2010

Click here to view


The basis of this assumption derives from several facts: (1) All cases feature acute painless manifestation, whereas infectious endophthalmitis typically presents with pain acutely. (2) The results of vitreous culture were negative, although we performed only in two cases. (3) All patients had a well-known risk factor for sterile endophthalmitis [Table 1]. In summary, we report three cases of sterile endophthalmitis after changes of triamcinolone acetonide vial in July 2010.
Table 1: Characteristics of patients with sterile endophthalmitis


Click here to view


 
  References Top

1.
Jager RD, Aiello LP, Patel SC, Cunningham ET Jr. Risks of intravitreous injection: A comprehensive review. Retina 2004;24:676-98.  Back to cited text no. 1
    
2.
Roth DB, Chieh J, Spirn MJ, Green SN, Yarian DL, Chaudhry NA. Noninfectious endophthalmitis associated with intravitreal triamcinolone injection. Arch Ophthalmol 2003;121:1279-82.  Back to cited text no. 2
    


    Figures

  [Figure 1], [Figure 2]
 
 
    Tables

  [Table 1]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
References
Article Figures
Article Tables

 Article Access Statistics
    Viewed681    
    Printed5    
    Emailed0    
    PDF Downloaded135    
    Comments [Add]    

Recommend this journal